Posted by: K | 2012-11-13



I recently had blood test for liver and pancreas function and insulin tests. Ive been very tired and very sleepy after eating and nauseous and headaches and hungry soon after eating.

Doctor said everything is fine and insulin is 12. Is this fine? What does it mean?
My sugar is about 5.4 mornings and sometimes 7.8, 8.3 and 9.1 at 2 hours after eating. He says I might becoming pre-diabetic. He says I must stay away from sweets and white flour foods.
Do I need to worry?

Expert's Reply


Diabetes expert

Dear K
According to SA guidelines, a fasting glucose(done in the morning after fasting for 8 hours) is considered normal if it is less than 6.1, pre-diabetes if it is between 6.1 and 7, and diabetes if it is 7 or more. After eating your glucose level should be less than 7.8, and would be considered in the diabetic range if 11.1 or higher. A level in between 7.8 and 11.1 would fall into the pre-diabetic range. I would suggest a formal glucose tolerance test to clarify where you are, and if you do indeed fall into the pre-diabetic range, then to focus on weight loss and exercise, as this has been shown to help to delay progression to diabetes. The diet used in the prevention studies used a low fat, high fiber, calorie restricted diet, but weight loss by either low carb, or Mediterranean diet would also help

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

user comments


Posted by: R | 2013-01-15

Dear Doc,
Fasting insulin tests reveal very high insulin. The last test in June 2012 read 18.4. In Dec 2006 I was diagnosed with PCOS and was prescribed glucophage. I now still use the XR 1000mg pd. I have since 2006 not consulted a professional in terms of proper treatment and am uncertain of the type of professional I should be seeking help from. The glucophage gives me terrible diarrhea and tummy cramps and i''m no longer able to bear it. I have started using AntaGolin this week in hope that it will provide the same benefits as glucophage. When I stop using glucophage my insulin levels spiral out of control and I put on drastic amounts of weight. I am 31 years of age, height 5.4m and my weight is now 75kgs. I need to lose weight not only for the sake of being thin but mainly because I would like to have another baby and of course the chances of conceiving in my present health state is rather slim. Could you please advise which type of professional I should be consulting eg. Endo? Is it wise to discontinue use of the glucophage and to use AntaGolin and if it''s best if I consult both an Endo and a dietitian? I have been battling with this high insulin problem for 6 years now and I''m desperate for help. I''ve managed to reduce my insulin from 24 to 18.4 by changing my eating habits and trying to keep active. Am I on the right track? Should I just continue to do so or is it best to consult a professional? The biggest concern for me is the medication I should be using.
Waiting in anticipation for your response!

Reply to R
Posted by: K | 2012-11-21

Thanks. I will do that. I am not overweight. I am 1.62m and 53kg. I am 46yrs old. I do have hypertension which is in my family and my father was diabetic.

Reply to K

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.